Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 198, NWS Blacksburg, VA

July 16, 2007Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2007, 1:15 PM EDT for Pulaski County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2007, 1:15 PM EDT (17:15 UTC)
Expired
Jul 16, 2007, 2:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:24 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 16, 11:24 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT MON JUL 16 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF
HEAT AND HUMIDITY INTO THE REGION THIS WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS
EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK
FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS
STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH
THE INTIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL
CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW
LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN
SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE
POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO
THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN
THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE
RIDGE WILL BE EAST-SOUTHEAST.

MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000
J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES
AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY
TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO
THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT
REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY
DOWNPOURS.

LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO
CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY
FOG AGAIN POSSIBLE FOR THE OVERNIGHT.

TEMPS TODAY NOT OUT OF THE ORDINARY FOR MID SUMMER. 85H TEMPS NEAR
+20 DEG C TO PROMOTE SFC TEMPS AROUND 90 DEG F ALONG AND EAST OF
BLUE RIDGE...80S IN THE MTNS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
WITH BERMUDA HIGH ANCHORED TO OUR SOUTHEAST...ANTICIPATE REPEAT
CYCLE OF DIURNAL TSTM THREAT. PWATS THROUGH THE PERIOD WILL REMAIN
HIGH...AOA 1.50...SUPPORTING HEAVY RAIN RATES FOR STORMS THAT
OCCUR. TEMPS WILL COMPLIMENT THE TIME OF YEAR WITH HIGHS IN THE
80S MTNS AND 90 TO 95 ELSEWHERE...OVERNIGHT LOWS IN THE 60S TO
ARND 70.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ON THURSDAY...CONDITIONS WILL BE SIMILAR AS TO THOSE EARLIER IN THE
WEEK...BUT BY FRIDAY....A NOTABLE SHIFT IN THE JET PATTERN ACROSS
CONUS STARTS TO TAKE PLACE. ENHANCED RIDGING IN THE WEST LEADS TO
BETTER TROUGHINESS IN THE EAST WHICH WILL RESULT IN A COOLING TREND
FOR OUR REGION HEADING INTO THE WEEKEND WITH A CONTINUED CHANCE OF
SHOWERS AND STORMS ON FRIDAY AND SATURDAY. BY SUNDAY...THE JET AND
ASSOCIATED SURFACE FRONT MAY BE FAR ENOUGH SOUTH OF THE AREA TO
ALLOW FOR DRY CONDITIONS ACROSS MOST OF THE AREA.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
DIURNALLY DRIVEN SCATTERED SHRA/TSRA EXPECTED THE NEXT SEVERAL
DAYS WITH PEAK OF ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY
18-24 UTC (2PM-8PM). LCL IFR CIGS VSBYS ANTICIPATED IN THE VCNTY
OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM
THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH
MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF
FOG AND HAZE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...PM
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Jul 16, 1:07 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT MON JUL 16 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032-WVZ042>045-171715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
107 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE
FLOODING. SMALL HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033>035-043>047-058-059-171715-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
107 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING.
SCATTERED STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...
AND A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY
SIZED HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR
DRAINAGE FLOODING...AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:44 PM EDTSevere Thunderstorm WarningRNKMontgomery46 min
Jul 16, 2:38 PM EDTSevere Thunderstorm WarningRNKBedford67 min
Jul 16, 3:01 PM EDTSevere Thunderstorm WarningRNKAlleghany, Rockbridge, City of Lexington63 min
Jul 16, 3:36 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville69 min
Jul 16, 4:28 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Jul 16, 5:01 PM EDTSevere Thunderstorm WarningRNKCarroll59 min
Jul 16, 4:53 PM EDTSevere Thunderstorm WarningRNKWilkes52 min
Jul 16, 5:03 PM EDTFlash Flood WarningRNKWilkes3 hr
Jul 16, 5:41 PM EDTSevere Thunderstorm WarningRNKStokes64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.